Photosensitization is due to the meeting of light rays and a reactive product: “When you take a drug in the form of a tablet or syrup, its active ingredients are diffused throughout the body, including the skin “, explains dermatologist Dominique Leroy.
“If it is a drug in the form of a cream, the diffusion will be local. The phenomenon causes the release of free radicals and skin changes. “
“Photosensitization remains a benign phenomenon, although very unpleasant”, tempers Professor Leroy. The problem is that it typically occurs during the summer, by the sea, in the countryside… and can therefore spoil the holidays.
Two types of photosensitization
There are two types of photosensitization: the phototoxic reaction and the photoallergic reaction. It is important to distinguish them because their clinical symptoms differ.
Most photosensitizing drugs react to UVA rays: in practice, the phenomenon can therefore occur even in the event of indirect exposure, behind a car window or in cloudy weather.
The phototoxic reaction: a chemical mechanism involved
By far the most common, this type of photosensitization is manifested by sunburn disproportionate to the exposure. A simple walk in good weather can result in burns, or even a bullous detachment located on the exposed regions: neckline, face, neck, back of the hands, forearms …
This is a photochemical reaction: photosensitization occurs in all people who have taken the photosensitizing drug before exposure to the sun.
How to prevent it?
A simple advice: if possible, take the medicine in the evening, around 5 or 6 p.m., rather than in the morning.
Pay attention to your skin : if the sunburn usually appears twelve hours later, patients often describe a burning sensation at the time of exposure. In all cases, UV exposure should be avoided and maximum UVA / UVB protection should be used.
The photoallergic reaction: an immunological mechanism
Rarer, the photoallergic reaction is photoimmunological: for the same molecule, a small number of people will develop an allergy.
24 to 48 hours after exposure
Like any allergic reaction, this type of photosensitization occurs after a second administration of the responsible drug. Within 24 to 48 hours after exposure, the allergy causes a form of eczema: redness, itching, edema, first appear in areas exposed to the sun, then spread to areas protected by clothes.
Discover the responsible drug
If the reaction concerns a subject taking a single drug, the origin of the allergy can be identified relatively easily, possibly confirmed using a phototest.
The situation is more delicate in individuals combining several treatments, especially the elderly. It is then a question of testing the drugs, one after the other, to identify the one causing the reaction. An alternative treatment will then be offered. Until then, any exposure to the sun is to be avoided.
The main photosensitizing drugs
Here are the main families of photosensitizing drugs, listed in order of frequency of photosensitization reactions.
- Antibiotics of the class of quinolones (urinary and pulmonary infections) and that of cyclines (treatment of juvenile acne).
- Medicines containingamiodarone (like Cordarone) used to treat heart rhythm disturbances.
- The diuretics containing sulfonamides (hydrochlorothiazide).
- The antidepressants and the neuroleptics : Laroxyl (amitriptyline), Prozac (fluoxetine), Deroxat (paroxetine), Théralene (alimemazine)…
- The anti-cholesterol treatments : Lipanthyl (fenofibrate), Zocor (simvastatin), and oral hypoglycemic agents: Daonil (glibenclamide)…
The drug leaflet indicates the risk of photosensitization by an acronym: for a serene holiday, consult it before leaving.
Consult thelist of photosensitizing drugs, French Society of Dermatology.